Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 30, 2000

Hypoglycemia

Question from New Orleans, Louisiana, USA:

My son just turned 2 and was diagnosed at the age of 11 months. Shortly before his second birthday, we had a day that still baffles me. For over 14 hours, I could not get his blood glucose level above 60 mg/dl. I am certain that I gave him the correct doses of insulin (NPH) because there were other people in my family there with me to double check the syringe after the insulin had been drawn up. Starting at 2 in the afternoon, he went low. The 2 P.M. test was in the 40's. I tested him probably 25 times in that 14 hour period, gave him many snacks (much to his dismay), gave him glucose tabs, glucose gel, juices, fat-free yogurt, anything I could get in him. Twelve hours later, he still hadn't gone above 60. At 4 A.M., I finally got him above 100 and let myself fall asleep. At 7A.M., he was 460. Did all those carbs just take their time digesting? Was this a really horrible insulin reaction? I really worked hard to avoid giving him glucagon because I have heard some terrible stories about kids getting really sick from it. Any thoughts on why this happened?

Answer:

It’s hard to know why this happens sometimes. There may be several reasons, from excess activity to less than usual carbohydrate, to excitement to possible inadvertently giving more insulin than normal.

It is particularly difficult in under 5’s who are very unpredictable. However, you did the right thing, and he stayed well. Well done!

JS
Additional comments from Stephanie Schwartz, diabetes nurse specialist:

In a 2 year old, a blood sugar of 60 isn’t terribly low — it is low, but not as dangerous as in an older kid. Giving peanuts (or other food choices with protein and fat) after giving the fast-acting sugar might have helped keep the blood sugar up.

Since he wasn’t unconscious, your decision not to use glucagon was correct; however, Be sure to talk to your diabetes team about when to give it, and don’t be afraid to use it if needed — in a small child, we usually advise giving half (or a quarter) of the usual dose.

SS